I had another common question from a client recently…

Over the past few years, I’ve noticed that my hair’s falling out more than it used to. I’m also feeling more tired than usual. My GP says it’s seasonal hair loss, and to get more sleep to improve my fatigue…. Is there anything else that could be causing this? Can you help?

It’s normal for a certain amount of hair to fall out. The average individual sheds between fifty and a hundred hairs every day. It isn’t usually noticeable, just your body replenishing itself; new hairs grow as old hair is shed. Your hair doesn’t get any thinner.

If you’re shedding more than usual, it indicates something is disrupting the natural cycle of shedding and growth. This is caused by damage to your hair follicles, which are destroyed. Several things can cause damage to your hair follicles, which will make you shed more hair than usual and prevent new growth.

Several common factors cause hair loss, including family history (hereditary hair loss), changes in hormones, certain medical conditions, and various medications and medical treatments.

There are also nutritional factors at work that can lead to hair loss and poor hair health. It’s definitely worth having some blood tests done to rule out the most common causes, which are:

  • Thyroid dysfunction
  • Low levels of iron 
  • Low levels of folate
  • Low levels of vitamin B12
  • Low levels of vitamin D (the sunlight vitamin)

If you are also experiencing fatigue, it’s entirely possible one of these is responsible for both. If you’re already getting a healthy amount of sleep, that’s not the cause of your fatigue and, contrary to popular wisdom, sleeping more won’t solve the issue! It’s important to find the root (pardon the pun!) cause of both.

You can get some of these tests done by your GP, but not all GP’s will provide a detailed test of your thyroid to rule out autoimmune thyroiditis. 

It’s also worth checking any medications you are taking to ensure they’re not the culprits. Certain drugs, like anti-depressants, anti-psychotics, and mood stabilisers, have known side effects that may cause hair loss. Other medications that may be causing the issue are:

  • Blood pressure and blood thinner medications like anticoagulants (blood thinners), beta-blockers and Angiotensin-Converting Enzyme Inhibitors.
  • Gout medications
  • Vitamin A (in large doses)
  • Female and male replacement hormones
  • Anticonvulsants

I hope that helps!

If you’re suffering from hair loss book your free 15 minute assessment call and let’s talk about how we can work together to get to the bottom of it…